1 Department of Hematology, Al-Amal Hospital, Hamad Medical Center (HMC), Doha, Qatar.
2 Department of Pediatrics, Alexandria University Children Hospital, Elchatby, Alexandria, Egypt.
3 Pediatric and Adolescent Outpatient Clinic, Quisisana Hospital, Ferrara, Italy.
4 Department of Radiology HMC, Doha, Qatar.
5 Department of Nursing HMC, Doha, Qatar.
| This is an Open Access article distributed
under the terms of the Creative Commons Attribution License
(https://creativecommons.org/licenses/by-nc/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Acute iron intoxication (FeI) in humans has not been adequately studied. The manifestation of FeI, defined as a serum iron concentration >300 µg/dL (55 µmol/L) within 12 hours of ingestion, include various symptoms appearing in progressive stages. Systemic toxicity is expected with an intake of 60 mg/kg. A 27-year-old female nurse presented with unintended acute intravenous iron intoxication (FeI) a week after self-injecting herself with 20 ampoules of IV iron (4,000 mg elemental iron, 60 mg/kg). She had stable vital signs and mild hepatic tenderness. Hepatic MRI (Ferriscan®) showed a moderate/severe liver iron content (LIC: 9 mg/g dry tissue). Her hemogram, electrolytes, hepatic and renal functions were normal. Based on the high dose of iron received and her elevated LIC, chelation therapy was advised. She accepted only oral therapy and was started on deferasirox at a dose of 30 mg /kg daily. This oral chelation proved to be effective in clearing her hepatic iron overload after six months (LIC: 2 mg /g dry tissue), without side effects. This case also proved the value of Ferriscan® in diagnosing the degree of hepatic FeI and monitoring therapy to achieve a safe level of LIC.
|Table 1. Hemoglobin, liver enzymes and markers of iron overload before and after 6 months of therapy with deferasirox|
|Figure 1. Ferriscan in our patient at the first evaluation.|